Alert archive / Texas / Flash Flood Warnings in 2006
Flash Flood Warning 7, NWS Amarillo, TX
NWS Amarillo, TX issued this flash flood warning at Aug 21, 2006, 3:40 AM CDT for Randall County, Texas. It was in force for 5 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 21, 2006, 3:40 AM CDT (08:40 UTC)
- Expired
- Aug 21, 2006, 9:00 AM CDT
- In force
- 5 hr
- Issued by
- NWS Amarillo, TX
- Area
- Counties, with a storm outline in the text
County Randall County, TX
The radar
The Amarillo radar (KAMA), 39 km from the middle of the area, began a volume at 08:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 21, 8:41 AM CDT | FLASH FLOOD | Palo Duro Canyon, TX | WATER CROSSING NUMBER TWO IS STILL IMPASSABLE. RUNOFF STILL OCCURRING. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 301 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 00:00Z, 8.7 hours before the alert went out and 39 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 704 J/kg
- Mixed-layer CIN
- -75 J/kg
- Mixed-layer LCL
- 1069 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 28 m²/s²
- 0-3 km storm-relative helicity
- 58 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.8
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS54 KAMA 210839
FFWAMA
TXC381-211400-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE AMARILLO TX
340 AM CDT MON AUG 21 2006
THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A
* FLASH FLOOD WARNING FOR
SOUTHEASTERN RANDALL COUNTY IN THE PANHANDLE OF TEXAS
* UNTIL 900 AM CDT
* AT 330 AM CDT...A PALO DURO STATE PARK OFFICIAL REPORTED THAT THE
WATER DEPTH AT THE FIRST WATER CROSSING WAS FOUR FEET DUE TO
EXCESSIVE RUNOFF FROM EARLIER RAINFALL. ADDITIONAL SHOWERS AND
THUNDERSTORMS ARE DEVELOPING ACROSS THE SOUTHWEST TEXAS PANHANDLE
THIS MORNING AND WILL MOVE ACROSS THE AREA. THIS WILL LIKELY LEAD TO
ADDITIONAL FLOODING CONCERNS...ESPECIALLY FOR WATER CROSSINGS IN
PALO DURO STATE PARK.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO PALO
DURO CANYON
FLOODING IS OCCURRING OR IS IMMINENT. IT IS IMPORTANT TO KNOW WHERE
YOU ARE RELATIVE TO STREAMS...RIVERS...OR CREEKS WHICH CAN BECOME
KILLERS IN HEAVY RAINS. CAMPERS AND HIKERS SHOULD AVOID STREAMS OR
CREEKS.
LOW WATER CROSSINGS ARE POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT
ATTEMPT TO TRAVEL ACROSS FLOODED ROADS. FIND ALTERNATE ROUTES. IT
ONLY TAKES A FEW INCHES OF SWIFTLY FLOWING WATER TO CARRY VEHICLES
AWAY.
LAT...LON 3476 10183 3482 10180 3484 10177 3493 10172
3496 10169 3505 10165 3506 10163 3476 10163
$$
JOHNSONWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before this flash flood warning went out at Aug 20, 6:28 PM CDT, 9 hours 12 minutes earlier.
Area forecast discussion, Aug 20, 6:28 PM CDT, 9 hours 12 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
628 PM CDT SUN AUG 20 2006
.UPDATE...
UPDATED THE FORECAST TO INTRODUCE THE FLASH FLOOD WATCH FOR THE
CENTRAL TO WESTERN CWA. WIDESPREAD THUNDERSTORMS ACROSS THE
PANHANDLES HAVE ALREADY PRODUCED URBAN FLOODING IN AMARILLO AND MORE
ACTIVITY IS ON THE WAY BASED ON RADAR. MULTIPLE OUTFLOW BOUNDARIES
ARE ENABLING CONTINUED DEVELOPMENT AND ATMOSPHERE SHOULD SUPPORT THE
STORMS INTO THE EARLY MORNING. DECIDED AGAINST A FLASH FLOOD WATCH IN
THE EAST MOSTLY BASED ON THE LACK OF PRECIP OVER THE PAST FEW DAYS
AND MODEL GUIDANCE SHOWING LIMITED PRECIP. MODIFIED POP GRIDS A BIT
TO INDICATE THE INCREASED CHANCE FOR RAIN IN THE CENTRAL TO WESTERN
CWA.
&&
.PREV DISCUSSION... (ISSUED 231 PM CDT SUN AUG 20 2006)
DISCUSSION...
UPPER HIGH OVER NORTH CENTRAL TEXAS/SOUTH CENTRAL OKLAHOMA CONTINUES
TO ROTATE SUBTROPICAL MOISTURE AND SHORT WAVE TROUGHS AROUND IT
THROUGH WEST TEXAS AND EASTERN NEW MEXICO. ONE SUCH SHORT WAVE IS
ROTATING AWAY FROM THE AREA...IN SOUTHEAST COLORADO...BUT IT WILL
STILL HAVE AN INFLUENCE ON OUR WEATHER THROUGH THE NEXT 24 HOURS.
ANOTHER SHORT WAVE NEAR ABQ SEEMS TO BE FIRING THE CONVECTION IN
EASTERN NEW MEXICO. THE LEAD COLORADO WAVE WILL PROVIDE LIFT FOR
THUNDERSTORMS ACROSS THE NORTHERN ZONES AS IT MOVES ACROSS SOUTHWEST
KANSAS LATE TONIGHT AND EARLY MONDAY. THE NEXT SHORT WAVE WILL OFFER
LIFT TO THE STORMS FURTHER SOUTH. WITH THIS IN MIND HAVE INCREASED
POPS A LITTLE FOR TONIGHT INTO TUESDAY.
MORE WAVES WILL MOVE THROUGH THE UPPER RIDGE AS IT SLOWLY MIGRATES
BACK TO THE WEST THROUGH TUESDAY NIGHT...SO WILL KEEP POPS IN THE
CHANCE CATEGORY.
AS THE RIDGE BUILDS BACK ACROSS THE SOUTHERN ROCKIES AND ADJACENT
SOUTHERN HIGH PLAINS...WE THINK OUR THUNDERSTORM COVERAGE WILL
LESSEN SOMEWHAT AS FLOW ALOFT BECOMES WEAK AND THE BETTER QUALITY
SUBTROPICAL MOISTURE GETS SHUNTED WESTWARD. IT APPEARS THAT THE
PANHANDLES WILL COME UNDER A WEAK NORTHWEST FLOW ALOFT BY THE END OF
THE WEEK AND THIS MAY BRING MOUNTAIN CONVECTION THIS WAY IF IT HAS
A SHORT WAVE WITH IT TO SUSTAIN ITSELF THROUGH THE NIGHT. THE GFS
HAS NOW BACKED OFF ON ITS COLD FRONT FOR EARLY NEXT WEEKEND. WOULD
NOT BE SURPRISED TO SEE IT SHOW BACK UP IN THE MODEL AS WE GO THROUGH
THE WEEK. HAVE GENERALLY FOLLOWED THE COOLEST GUIDANCE NUMBERS FOR
TEMPERATURES THROUGH THE FIRST COUPLE OF DAYS AND THEN WENT A
DEGREE OR TWO BELOW THE MEX NUMBERS THROUGH THE REST OF THE FORECAST
CYCLE AS THE GFS SEEMS TO BE A LITTLE TOO AGGRESSIVE ON THE WARM UP.
&&
.AMA WATCHES/WARNINGS/ADVISORIES...
OK...FLASH FLOOD WATCH UNTIL 6 AM MONDAY FOR THE FOLLOWING ZONES:
CIMARRON...AND TEXAS.
TX...FLASH FLOOD WATCH UNTIL 6 AM MONDAY FOR THE FOLLOWING ZONES:
ARMSTRONG...CARSON...DALLAM...DEAF SMITH...HANSFORD...
HARTLEY...HUTCHINSON...MOORE...OLDHAM...POTTER...RANDALL...
AND SHERMAN.
&&
11/14Hazardous weather outlook, Aug 20, 7:00 PM CDT, 8 hours 40 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE AMARILLO TX 700 PM CDT SUN AUG 20 2006 OKZ001>003-TXZ001>020-211100- ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH- DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE- OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER- 700 PM CDT SUN AUG 20 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA PANHANDLES. .DAY ONE... SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TONIGHT. THOUGH STORMS ARE LIKELY TO MOVE FASTER THAN IN RECENT DAYS...BRIEF HEAVY RAINS MAY STILL BE CAPABLE OF PRODUCING ISOLATED FLOODING... PARTICULARLY IN FLOOD PRONE AREAS. A FLASH FLOOD WATCH IS IN EFFECT FOR THE WESTERN TWO-THIRDS OF THE TEXAS AND OKLAHOMA PANHANDLES UNTIL 6 AM MONDAY MORNING. .DAYS TWO THROUGH SEVEN... CHANCES FOR SHOWERS AND THUNDERSTORMS WILL CONTINUE MONDAY THROUGH FRIDAY NIGHT. AT THIS TIME...ANY STORMS THAT DEVELOP ARE EXPECTED TO REMAIN BELOW SEVERE LEVELS. HOWEVER...LOCALLY HEAVY RAINFALL WILL CONTINUE TO BE A CONCERN AS HIGH LEVELS OF MOISTURE REMAIN ACROSS THE AREA. .SPOTTER INFORMATION STATEMENT... SPOTTER GROUPS AND EMERGENCY MANAGEMENT OFFICIALS MAY BE CALLED UPON FOR FLOODING REPORTS. SCHNEIDER
In the hours before
Local storm report, Aug 20, 10:27 PM CDT, 5 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
1027 PM CDT SUN AUG 20 2006
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
1024 PM FLOOD 14 ESE CANYON 34.90N 101.69W
08/20/2006 RANDALL TX PARK SERVICE
PALO DURO CANYON STATE PARK RANGER SAID 5 FEET OF WATER
AT THE FIRST WATER CROSSING WITH WATER GETTING UP INTO
THE HACKBERRY CAMPSITE. THERE IS LIKELY 6 FEET OF WATER
IN THE BACK PART OF THE PARK AND CAMPERS WILL NOT BE
ABLE TO GET OUT UNTIL TXDOT CLEARS OUT THE WATER
CROSSINGS AFTER THE WATER SUBSIDES TOMORROW.
&&
KJSLocal storm report, Aug 21, 3:17 AM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
317 AM CDT MON AUG 21 2006
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0100 AM FLASH FLOOD PALO DURO CANYON 34.95N 101.67W
08/21/2006 RANDALL TX PARK SERVICE
PALO DURO STATE PARK OFFICIAL SAID THAT THE WATER DEPTH
AT THE FIRST CROSSING WAS STILL FOUR FEET. CAMPERS
WERE NOT ABLE TO EXIT THE PARK UNTIL LATER MONDAY
MORNING AT THE EARLIEST.
&&
MJThe office that day
Everything else NWS Amarillo, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 20, 9:10 PM CDT | Flash Flood Warning | AMA | Potter, Randall | 3 hr |
| Aug 21, 12:13 AM CDT | Flash Flood Warning | AMA | Randall | 3 hr |
| Aug 21, 8:50 AM CDT | Flash Flood Warning | AMA | Randall | 6 hr |
| Aug 21, 6:57 PM CDT | Flash Flood Warning | AMA | Moore | 2 hr |
Nearby
Flash Flood Warnings in Texas, 2006Every flash flood warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.